Illinois, 2023Hail in Illinois, April 19, 2023
April 19, 2023 · NWS LOT · 23 events in 5 counties and zones
Isolated thunderstorms developed across portions of northern Illinois during the afternoon of April 19th, producing mainly large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across portions of northern Illinois during the afternoon of April 19th, producing mainly large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 19, 1:47 PM CST, 45 minutes earlier.
Area forecast discussion, Apr 19, 1:47 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
247 PM CDT Wed Apr 19 2023
.SHORT TERM...
Issued at 247 PM CDT Wed Apr 19 2023
Through Thursday night...
Primary focus is thunderstorm chances and timing. Additional
forecast concerns and challenges include warm front location/
movement north tonight and strong southerly winds Thursday.
Isolated thunderstorms continue across parts of west central IL
this afternoon and have been weakening as they move east into a
drier airmass. However, this isolated activity may persist through
the late afternoon across northeast IL. Difficult to determine
what areas would be most likely to see this activity given the
expected low coverage and higher uncertainty and for now have low
chance pops moving east through 00z. An isolated strong/severe
storm is possible.
Focus for convection tonight will shift further west and may move
across the northwest or northern cwa in the predawn hours, likely
in a weakening phase. Low confidence during this time period as
well but maintained similar pops from previous forecast,
increasing to high chance across the northwest by 12z Thursday.
Depending on how well any storms maintain their intensity, there
may be a strong/severe storm with this activity, mainly across the
far northwest cwa.
Convective trends on Thursday will likely be dependent on how the
early morning activity evolves and where it decays. The best
chance for thunderstorms seems like it will be in the afternoon or
early evening, ahead of the cold front. But activity earlier in
the day, perhaps some redevelopment by mid/late morning on any
outflow from the early morning activity, is possible. Thus, some
chance pop mention is still needed until trends become more clear.
At this point highest pops are in the late afternoon/early
evening. Precip looks to end across most of northern IL, but some
continued chances are needed Thursday night/early Friday morning
for areas east of I-57.
Some of the short term guidance has been showing the front
stalling or even moving a little further south across the I-88
corridor. The front is showing up on radar and currently drifting
slowly south. It will likely stall and meander through early
evening but confidence is low for when it will lift back north
tonight. Temps at ORD have dropped about 5 degrees in the past
hour and updates to temps and winds, based on the frontal
location, can be expected this evening. South of the front, temps
are well into the 70s and some locations may tag 80 late this
afternoon. Lows south of the front generally in the upper 50s,
perhaps mid/upper 40s north of the front this evening, then rising
temps overnight, if the the front does move back north. Highs on
Thursday likely in the 70s, highest across the southeast cwa where
temps may tag 80.
Southerly winds may gust as high as 40 to 45 mph on Thursday,
especially south of I-80. But confidence is still low for how
strong the winds will become based on convective trends. cms
&&
.LONG TERM...
Issued at 137 PM CDT Wed Apr 19 2023
Friday through Wednesday...
In the wake of a cold front Thursday night, a brief window of
southwesterly winds and filtered sunshine is expected Friday before
a secondary cold front sweeps through Friday evening. Temperatures
Friday hence have the opportunity to shoot into the mid 60s before
the reinforcing shot of cold air arrives. Depending on just how how
warm surface temperatures verify, a gusty shower or thunderstorm
cannot be ruled out along the front during the evening. Thereafter,
ensemble model guidance is in excellent agreement that deep cyclonic
upper-level flow will meander through the Great Lakes leading to
another period of below-average temperatures. Highs Saturday and
Sunday are expected to remain in the mid to upper 40s with brisk
west-northwesterly winds. Periods of showers are a good bet near any
embedded vort lobe, with perhaps the best signal Saturday afternoon.
Thereafter, ensemble model guidance provides a soft signal for
gradually warming temperatures into next week.
Borchardt
&&
.AVIATION...
For the 18Z TAFs...
The main aviation weather concerns through the period include:
* Wind trends at the Chicago terminals mid to late this afternoon
into this evening. Currently have the lowest confidence in wind
directions at KORD from 21 through 03Z this afternoon and
evening.
* Continued threat for a few isolated to widely scattered
thunderstorms in and near the terminals this afternoon. Low
confidence on a storm moving over a given terminal.
* LLWS tonight.
* Another threat for a period of thunderstorms mid to late
Thursday afternoon.
A complicated wind and convective forecast is in store this
afternoon and evening as a warm front across central IL lifts
northward into the Chicago metro. Winds to the south of this
front will become breezy from the south, while north of the front
breezy easterly winds will persist. The timing in which this
front (and associated southerly wind shift) shifts over the
terminals late this afternoon and early evening remains of low
confidence (most notably at KORD). The possibility even exists for
the winds north of the approaching warm front to slow down the
arrival of the front, and potentially resulting in a longer period
of east to northeasterly winds at KORD into this evening. This
possibility would likely be higher if any afternoon isolated to
widely scattered thunderstorms develop over southern WI and far
northern IL. Currently the confidence with both the wind forecast,
and the potential for any storms near the terminals late this
afternoon into early this evening remains of low confidence.
By late this evening, a 50 knot LLJ will support LLWS through
much of the night while the warm front should finally clear the
Chicago metro overnight with gusty SSW winds developing into
Thursday morning. Gusty SSW winds are then expected through the
day Thursday.
While we continue to advertise a dry period of weather in the TAFs
late tonight, we will have to keep an eye on the trends with
severe convection to our west this evening. There is a non-zero
threat that the weakening remnants from this activity could try
to shift into parts of northwestern IL very late tonight into
early Thursday morning. Currently this potential is too low for a
formal mention in the TAFs.
Our next potential threat for a period of thunderstorms looks to
come Thursday afternoon in association with an approaching cold
front. Currently appears the best timing for the Chicago area
terminals would be mid to late Thursday afternoon. A PROB30 group
for TSRA from 21 to 00z has been added to the ORD and MDW 30 hour
TAFs to cover this possibility.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 19, 1:27 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
227 PM CDT Wed Apr 19 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-201930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
227 PM CDT Wed Apr 19 2023 /327 PM EDT Wed Apr 19 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Hail Risk...up to ping pong ball size, or 1.5 inches
diameter.
DISCUSSION...
An isolated thunderstorm or two may develop this afternoon in
northern Illinois. If a thunderstorm develops, it may produce
damaging hail as large as ping pong balls. Most areas will stay
dry.
Additional thunderstorms may approach Interstate 39 after midnight
tonight with a threat for gusty winds. Severe weather is not
expected overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Non Thunderstorm Wind Risk.
Saturday and Sunday nights...
Limited Freeze Risk.
DISCUSSION...
A period or two of thunderstorms may materialize Thursday with a
threat for damaging hail and winds.
Southerly winds could gusts to around 40 mph Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are not anticipated at this time.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 35 mph.
LMZ740>745-201930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
227 PM CDT Wed Apr 19 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to 1.5 inches in diameter.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Hazardous conditions for small craft are likely.
Limited Severe Thunderstorm Risk.
Saturday...
Hazardous conditions for small craft are likely.
Borchardt
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoHail, La Salle
- When
- April 19, 2:32 PM CST
- Where
- La Salle County, 2.63 mi NW of Meriden
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.600, -89.061
A windshield was broken on Interstate 39 near mile marker 74 due to hail which was estimated to be ping pong ball size.
Hail, La Salle
- When
- April 19, 2:33 PM CST to 2:35 PM CST
- Where
- La Salle County, 3.4 mi N of Mendota
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.599, -89.129
A photo was shared of golf ball size hail near Route 251 and 46th Road.
Hail, La Salle
- When
- April 19, 2:34 PM CST to 2:35 PM CST
- Where
- La Salle County, 0.49 mi NNE of Mendota
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.557, -89.116
A photo showed quarter size hail near Stroble Avenue and 14th Street.
Hail, La Salle
- When
- April 19, 2:43 PM CST to 2:45 PM CST
- Where
- La Salle County, 0.86 mi NW of Meriden
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.580, -89.040
Photos showed golf ball size hail near Meridan.
Hail, Lee
- When
- April 19, 2:47 PM CST to 2:49 PM CST
- Where
- Lee County, 0.69 mi S of Amboy
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.710, -89.330
Hail, Lee
- When
- April 19, 2:54 PM CST to 2:55 PM CST
- Where
- Lee County, 0.86 mi NE of Woodhaven Lakes
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -89.280
Hail, La Salle
- When
- April 19, 2:57 PM CST to 2:59 PM CST
- Where
- La Salle County, 2.76 mi N of Earlville
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 41.630, -88.920
A photo shared on social media showed hail at least golf ball size north of Earlville.
Hail, Lee
- When
- April 19, 3:03 PM CST to 3:04 PM CST
- Where
- Lee County, 0.86 mi SW of Sublette
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.640, -89.240
At least quarter size hail was reported in Sublette.
Hail, Lee
- When
- April 19, 3:24 PM CST to 3:25 PM CST
- Where
- Lee County, 2.99 mi N of Twelvemile Corner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.803, -89.083
Hail to quarter size was reported near Route 251 and Herman Road.
Hail, La Salle
- When
- April 19, 3:34 PM CST to 3:36 PM CST
- Where
- La Salle County, 1.7 mi ENE of Earlville
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 41.600, -88.890
A photo shared on social media showed half dollar size hail northeast of Earlville.
Hail, La Salle
- When
- April 19, 3:46 PM CST to 3:47 PM CST
- Where
- La Salle County, 0.69 mi S of Leland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.610, -88.800
Hail, Kendall
- When
- April 19, 4:14 PM CST to 4:15 PM CST
- Where
- Kendall County, 1.42 mi S of Yorkville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.619, -88.448
Quarter size hail was reported near Route 71 and Route 47.
Hail, Kendall
- When
- April 19, 4:16 PM CST to 4:17 PM CST
- Where
- Kendall County, 1.29 mi N of Yorkville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.659, -88.451
Dime to quarter size hail was reported near Route 34 and Game Farm Road.
Hail, Kendall
- When
- April 19, 4:25 PM CST to 4:27 PM CST
- Where
- Kendall County, 1.57 mi W of Plattville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.532, -88.410
Hail, Kendall
- When
- April 19, 4:36 PM CST to 4:38 PM CST
- Where
- Kendall County, Joliet
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -88.270
Golf ball size hail was reported in west Joliet.
Hail, Kendall
- When
- April 19, 4:40 PM CST to 4:41 PM CST
- Where
- Kendall County, 1.48 mi SSW of Joliet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.530, -88.280
Hail, Will
- When
- April 19, 4:40 PM CST to 4:41 PM CST
- Where
- Will County, 4.22 mi NW of Shorewood
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.565, -88.256
Half dollar size hail was reported near Caton Farm Road and County Line Road.
Hail, Kendall
- When
- April 19, 4:44 PM CST to 4:45 PM CST
- Where
- Kendall County, 0.1 mi WSW of Minooka
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -88.272
Quarter size hail was reported near Ridge Road and Holt Road.
Hail, Will
- When
- April 19, 4:49 PM CST to 4:50 PM CST
- Where
- Will County, 1.48 mi SSW of Shorewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.500, -88.210
Hail, Will
- When
- April 19, 4:53 PM CST to 4:54 PM CST
- Where
- Will County, 1.24 mi WNW of Shorewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.530, -88.220
Hail, Will
- When
- April 19, 4:55 PM CST to 4:56 PM CST
- Where
- Will County, 1.38 mi S of (Jot) Joliet Regional Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -88.180
Quarter size hail was reported at Joliet Junior College.
Hail, Kankakee
- When
- April 19, 6:02 PM CST to 6:03 PM CST
- Where
- Kankakee County, 2.5 mi ENE of Bonfield
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.170, -88.020
Hail, Kankakee
- When
- April 19, 6:04 PM CST to 6:05 PM CST
- Where
- Kankakee County, 1.3 mi E of Deselm
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.250, -87.945
Photos shared on social media showed quarter size hail near 9000 North Road and 3500 West Road, west of Manteno.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 19, 20231 death · 2 injured · $9.8 million · EF3 · 185 events
- Tornadoes and Hail in Kansas, April 19 to 20, 20232 injured · $25,000 · EF2 · 35 events
- Tornado and Hail in Iowa, April 19 to 20, 2023$200,000 · 2.75 in hail · 34 events
- Hail in Oklahoma, April 19, 2023$300,000 · 4 in hail · 5 events
- Tornadoes and Hail in Kansas, April 19 to 20, 2023EF1 · 47 events
- Dust Storm and Hail in Kansas, April 19, 20232 injured · $60,000 · 61 kt wind · 9 events
- Flash Flood and Flooding in Wisconsin, April 19, 2023$27,000 · 1.75 in hail · 35 events
- Tornadoes and Hail in Iowa, April 19, 2023EF0 · 25 events
- Hail and Damaging Winds in Nebraska, April 19 to 20, 20233 in hail · 23 events
- High Wind in New Mexico, April 19, 2023$20,000 · 57 kt wind · 6 events
- Hail in Iowa, April 19, 20231.75 in hail · 14 events
- Hail in Illinois, April 19, 20232 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085613, 1085610, 1085612, 1085614, 1085611, 1085615, 1085616, 1085617, 1085618, 1085619, 1085620, 1086340, 1086341, 1086345, 1086347, 1086349, 1086350, 1086351, 1086352, 1086356, 1086359, 1086361, 1086362.